Oklahoma, 2002

Hail and Damaging Winds in Oklahoma, July 24, 2002

July 24, 2002 · NWS OUN · 11 events in 5 counties and zones

7 thunderstorm wind, 2 lightning, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 24, 9:35 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 24, 9:35 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1035 AM CDT WED JUL 24 2002

SMALL AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO PUSH SE
THIS MORNING.  FAIRLY MOIST LAYER PER 12Z OUN SOUNDING FROM
7H AND ABOVE.  WEAK MID LEVEL SHEAR AXIS AND SPEED CONVERGENCE
AROUND 7H PROVIDING JUST ENOUGH LIFT FOR ELEVATED TSRA.
MODELS DRY THINGS OUT FROM NORTH TO SOUTH AS SHEAR AXIS PUSHES
SLOWLY SOUTHWARD THIS MORNING.  WILL LIKELY REMOVE POPS FROM
CENTRAL SECTIONS WITH UPDATE AND KEEP 20/30 POPS IN SOUTHERN
THIRD.  MAY ALSO NEED TO TWEAK TEMPS UP A FEW PLACES...BUT OVERALL
LOOKS OK.

SIX

305 AM CDT WED JUL 24 2002

WIDELY SCATTERED SHOWERS/THUNDERSTORMS DEVELOPING OVER CENTRAL AND
SOUTHERN PORTIONS OF THE FORECAST AREA EARLY THIS MORNING. THIS
ACTIVITY IS GENERALLY ALONG AND AHEAD OF A VERY WEAK MID LEVEL SHEAR
AXIS THAT IS SINKING SOUTHWARD. THIS FEATURE...ALONG WITH RESIDUAL
LOW LEVEL BOUNDARIES LEFT OVER FROM LAST EVENINGS ACTIVITY...WILL
SERVE AS TRIGGERING MECHANISMS IN NON/WEAKLY CAPPED AIRMASS. WILL
CONTINUE WITH PREVIOUS FORECAST THINKING AND INCLUDE HIGHEST POPS
ACROSS RED RIVER VALLEY AND POINTS SOUTH. MAIN CHANGE TO SHORT TERM
FORECAST WILL BE HANDLING OF ONGONING CONVECTIVE ACTIVITY...AND BUMP
POPS UP A BIT ACROSS THE SOUTH.

LATEST AVN RUN LESS BULLISH ON RIDGE WEAKNESS OVER THE REGION NEXT
WEEK. WITH CURRENT FORECAST HAVING POPS WAY OUT THERE...WILL NOT
MAKE ANY SIG CHANGES.

FCSTID = 11

PRELIMINARY CCF NUMBERS...
OKC  93  72  96  73  /  20  10   0   0
HBR  94  72  99  73  /  30  20   0   0
SPS  98  73 100  74  /  30  20  10   0
GAG  93  68  97  70  /  10   0   0  10
PNC  93  71  97  73  /  10   0   0  10
DUA  93  73  96  74  /  40  30  10   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 24, 11:00 AM CST, 1 hour 25 minutes before
OKZ004>048-050>052-TXZ083>090-242100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED JUL 24 2002

THUNDERSTORM OUTLOOK...
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING MAINLY ACROSS SOUTHERN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS
EXPECTED... ONE OR TWO STORMS COULD PRODUCE STRONG WINDS THAT
APPROACH SEVERE LEVELS.

DISCUSSION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DRIFT SOUTHEAST ACROSS PARTS OF SOUTH-CENTRAL AND SOUTHEAST
OKLAHOMA THIS AFTERNOON.  THESE ELEVATED STORMS ARE OCCURRING IN
ADVANCE OF A WEAK SHEAR AXIS WHICH WILL CONTINUE TO DRIFT SOUTH THIS
AFTERNOON.

ANOTHER AREA OF POSSIBLE THUNDERSTORM DEVELOPMENT THIS AFTERNOON
WILL BE ACROSS SOUTHWEST AND SOUTH-CENTRAL OKLAHOMA WHERE SURFACE
CONVERGENCE WILL BE ENHANCED BY STRONG HEATING AND MIXING.  ANY
SURFACE BASED STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
STRONG TO POSSIBLY SEVERE WIND GUSTS AND HAIL.  A FEW OF THE STORMS
MAY ALSO PRODUCE HEAVY RAINFALL.  HOWEVER...WINDS ACROSS THIS AREA
ARE EXPECTED TO BACK LATER THIS AFTERNOON WHICH WILL DECREASE THE
SURFACE CONVERGENCE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUE JUL 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

SIX

The radar

The Norman radar (KTLX), 75 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 lightning, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Canadian

When
July 24, 12:25 PM CST
Where
Canadian County, 5 mi WNW of El Reno
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.567, -98.050

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Canadian

When
July 24, 1:30 PM CST
Where
Canadian County, Yukon
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -97.750

Lightning, Canadian

When
July 24, 1:30 PM CST
Where
Canadian County, Piedmont
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Lightning struck an oil tank battery, causing a fire.

Thunderstorm Wind, Grady

When
July 24, 2:05 PM CST
Where
Grady County, Tuttle
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.283, -97.800

Thunderstorm Wind, Oklahoma

When
July 24, 2:10 PM CST
Where
Oklahoma County, Oklahoma City
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
35.483, -97.533

Power poles were also downed on Council and Wilshire.

Hail, Oklahoma

When
July 24, 2:10 PM CST
Where
Oklahoma County, Oklahoma City
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.483, -97.533

Thunderstorm Wind, Grady

When
July 24, 2:12 PM CST
Where
Grady County, Tuttle
Property damage
$500
Reported by
STORM CHASER
Coordinates
35.283, -97.800

A few homes had some shingles blown off their roof, and large tree limbs were downed.

Thunderstorm Wind, Grady

When
July 24, 2:23 PM CST
Where
Grady County, 2 mi W of Tuttle
Property damage
$500
Reported by
STORM CHASER
Coordinates
35.283, -97.833

Large tree limbs were downed, and a business sign was blown over.

Lightning, Oklahoma

When
July 24, 2:28 PM CST
Where
Oklahoma County, Oklahoma City
Property damage
$75,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Lightning struck a house on NW 86th, causing a fire that mostly destroyed the home.

Thunderstorm Wind, McClain

When
July 24, 2:35 PM CST
Where
McClain County, Newcastle
Measured
57 kt (66 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.250, -97.600

Hail, Pottawatomie

When
July 24, 3:35 PM CST
Where
Pottawatomie County, 1 mi S of Dale
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -97.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303787, 5303788, 5303865, 5303859, 5303857, 5303858, 5303860, 5303861, 5303864, 5303862, 5303863.